Alert archive / Kansas / Tornado Warnings in 2004

Tornado Warning 66, NWS Hastings, NE

July 7, 2004Jewell County, Kansas

NWS Hastings, NE issued this tornado warning at Jul 7, 2004, 2:16 PM CDT for Jewell County, Kansas. It was in force for 59 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2004, 2:16 PM CDT (19:16 UTC)
Expired
Jul 7, 2004, 3:15 PM CDT
In force
59 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Jewell County, KS

The radar

The Grand Island radar (KUEX), 60 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 2:20 PM CDTHAIL 1.53 N Burr Oak, KS
Jul 7, 2:20 PM CDTHAIL 1.53 N Burr Oak, KS
Jul 7, 2:34 PM CDTHAIL 1.753 N Burr Oak, KS
Jul 7, 2:34 PM CDTHAIL 1.753 N Burr Oak, KS
Jul 7, 3:15 PM CDTTSTM WND GST 60Randall, KS
Jul 7, 3:15 PM CDTTSTM WND GST 60Randall, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGID 071916
TORGID
KSC089-072015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
215 PM CDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  JEWELL COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 315 PM CDT

* AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED 7 MILES NORTHWEST OF BURR OAK...OR ABOUT 43 MILES SOUTH
  OF HASTINGS...AND MOVING SOUTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BURR OAK AND ESBON AROUND 230 PM CDT...
  WEBBER AROUND 240 PM CDT...
  LOVEWELL STATE PARK AROUND 245 PM CDT...
  MANKATO AROUND 250 PM CDT...
  MONTROSE AND IONIA AROUND 255 PM CDT...
  FORMOSO AROUND 305 PM CDT...

THIS REPLACES THE SEVERE THUNDERSTORM WARNING ISSUED EARLIER FOR 
JEWELL COUNTY.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4000 9793 3999 9850 3957 9849 3958 9794

$$

EWALD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jul 7, 9:22 AM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jul 7, 9:22 AM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
922 AM CDT WED JUL 07 2004

.DISCUSSION...
SHORTWAVE TROF AND WARM FRONTAL BOUNDARY HAVE COMBINED TO FORM A
LINE OF CONVECTION ACROSS THE CWA THIS MORNING. TO ADDRESS THIS HAVE
UPDATED THE ZONES TO INCLUDE CATEGORICAL WORDING. THIS CONVECTION
LINES UP WELL WITH THE ETA AND RUC. WITH THE EXITING MCS OVER
OKLAHOMA THERE SHOULD BE A RAPID RETURN OF MOISTURE TO THE CENTRAL
PLAINS THIS AFTERNOON AND ADDITIONAL REDEVELOPMENT OVER WESTERN
NE/KS AND EASTERN CO.

&&
.UPDATE...
HAVE UPDATED ZONES TO INCLUDE HIGHER PROBABILITY OF PRECIPITATION
AND ASSOCIATED WEATHER. OTHERWISE OTHER ELEMENTS OF THE FORECAST
UNCHANGED.
&&

.PREV DISCUSSION...MAIN FORECAST CHALLENGE THIS PERIOD IS THE CHANCE
OF PRECIPITATION FOR TODAY AND TONIGHT. A SHORT WAVE WILL MOVE INTO
THE CENTRAL PLAINS TODAY AND A WEAK WARM FRONT MOVES NORTH. THE
LOCATION OF THE WARM FRONT WILL BE OF SIGNIFICANCE. NOT ONLY WILL IT
BE THE LOCATION OF THUNDERSTORMS DEVELOPMENT...BUT IT WILL PLAY A
ROLE IN THE TEMPERATURE FORECAST FOR TODAY. MODELS ARE FAIRLY
CONSISTENT WITH A LOCATION IN NORTHERN KANSAS LATE THIS AFTERNOON.
ANOTHER FEATURE THAT IS OF INTEREST WILL BE THE LLJ AND IF THERE IS
ENOUGH TIME TO GET WARM/MOIST AIR INTO THE FORECAST AREA. DUE TO THE
LOCATION OF THE WARM FRONT...HAVE A SMALL CHANCE OF PRECIPITATION IN
THE SOUTHERN PART OF THE FORECAST AREA.

ANOTHER SHORT WAVE MOVES THROUGH THE AREA THURSDAY NIGHT. BY THIS
TIME THE WARM FRONT HAS DRIFTED FURTHER NORTH. WITH LOW PRESSURE TO
THE WEST...WARM/MOIST AIR HAS A GOOD CHANCE TO GET INTO THE AREA.

FRIDAY NIGHT HAS ANOTHER SHORT WAVE...THIS ONE JUST A LITTLE
STRONGER. THE FRONT HAS STALLED IN THE AREA AND WEAKENED. MOISTURE
HAS CONTINUED TO STREAM INTO THE AREA AND THE CHANCE OF
PRECIPITATION IS GREATEST DURING THIS TIME. TEMPERATURES WARM UP
THROUGH THE PERIOD.

ANOTHER SHORT WAVE MOVES THROUGH SATURDAY AFTERNOON AND EVENING...
THE LOW PRESSURE SYSTEM REMAINS JUST TO THE WEST AND AFTERNOON AND
EVENING THUNDERSTORMS ARE POSSIBLE.

SUNDAY TO TUESDAY SHOULD BE DRY. A FEW WEAK SHORT WAVES MOVE OVER
THE RIDGE BUT THERE IS LITTLE SURFACE SUPPORT. TEMPERATURES SHOULD
BE WARM THROUGH THE PERIOD. MADE ONLY MINOR CHANGES TO GRIDS.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.KS...NONE.
&&

LEWIS/JCB
Hazardous weather outlook, Jul 7, 1:20 PM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
120 PM CDT WED JUL 7 2004

KSZ006-007-018-019-NEZ040-041-047>049-062>064-075>077-085>087-081200-
ADAMS-CLAY-FILLMORE-GREELEY-HALL-HAMILTON-HOWARD-JEWELL-MERRICK-
MITCHELL-NANCE-NUCKOLLS-OSBORNE-POLK-SMITH-THAYER-WEBSTER-YORK-
120 PM CDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS GENERALLY ALONG AND EAST OF HIGHWAY
281.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER WILL EXIST MAINLY THIS EVENING AND
EARLY OVERNIGHT HOURS ALONG AND EAST OF HIGHWAY 281.  IN THIS AREA...
THE HIGHEST PROBABILITY OF SEVERE WEATHER WILL EXIST SOUTH OF A
GENEVA NEBRASKA...TO OSBORNE KANSAS LINE.  SCATTERED THUNDERSTORMS
WILL CONTINUE TO PUSH ACROSS THE AREA THIS AFTERNOON...BUT NO
WIDESPREAD SEVERE WEATHER IS ANTICIPATED OUT OF THESE STORMS.
HOWEVER...ADDITIONAL THUNDERSTORMS MAY DEVELOP EAST OF HIGHWAY 281
DURING THE EVENING AND OVERNIGHT HOURS. A FEW OF THESE STORMS MAY
BECOME STRONG TO SEVERE WITH LARGE HAIL AND TO A LESSER DEGREE
DAMAGING WINDS POSSIBLE FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE
THURSDAY INTO THURSDAY NIGHT AS A WEAK COLD FRONT MOVES INTO THE
OUTLOOK AREA.  LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS FROM ANY STORMS THAT DO FORM.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

KSZ005-017-NEZ039-046-060-061-072>074-082>084-081200-
BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-HARLAN-KEARNEY-PHELPS-PHILLIPS-
ROOKS-SHERMAN-VALLEY-
120 PM CDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA WEST OF
HIGHWAY 10 AND PORTIONS OF NORTH CENTRAL KANSAS GENERALLY WEST OF
HIGHWAY 183.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER WILL EXIST MAINLY LATE THIS
AFTERNOON AND EARLY EVENING ALONG AND WEST OF HIGHWAY 183 ACROSS
NORTH CENTRAL KANSAS...AND WEST OF HIGHWAY 10 ACROSS SOUTH CENTRAL
NEBRASKA. A DRYLINE IN COMBINATION WITH A DISTURBANCE ALOFT MAY
DEVELOP ISOLATED THUNDERSTORMS OVER THE HIGH PLAINS. THESE
THUNDERSTORMS WOULD THEN MOVE INTO THIS PORTION OF THE OUTLOOK AREA
BY EARLY EVENING.  A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE
THURSDAY INTO THURSDAY NIGHT AS A WEAK COLD FRONT MOVES INTO THE
OUTLOOK AREA.  LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS FROM ANY STORMS THAT DO FORM.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

AWJ

In the hours before

Local storm report, Jul 7, 1:50 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
150 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             2 E RED CLOUD           40.09N 98.48W
07/07/2004  1.00 INCH        WEBSTER            NE   LAW ENFORCEMENT

&&

LEW

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:44 PM CDTSevere Thunderstorm WarningGIDJewell61 min
Jul 7, 3:12 PM CDTTornado WarningGIDJewell, Mitchell63 min
Jul 7, 3:43 PM CDTSevere Thunderstorm WarningGIDJewell, Smith62 min
Jul 7, 4:09 PM CDTFlash Flood WarningGIDJewell3 hr
Jul 7, 4:43 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell, Osborne62 min
Jul 7, 4:50 PM CDTFlash Flood WarningGIDMitchell6 hr
Jul 7, 5:07 PM CDTSevere Thunderstorm WarningGIDSmith68 min
Jul 7, 5:29 PM CDTTornado WarningGIDSmith61 min
Jul 7, 5:38 PM CDTFlash Flood WarningGIDOsborne6 hr
Jul 7, 5:46 PM CDTSevere Thunderstorm WarningGIDMitchell, Osborne59 min
Jul 7, 5:59 PM CDTSevere Thunderstorm WarningGIDRooks31 min
Jul 7, 6:04 PM CDTSevere Thunderstorm WarningGIDPhillips56 min
Jul 7, 6:19 PM CDTTornado WarningGIDPhillips41 min
Jul 7, 6:26 PM CDTTornado WarningGIDOsborne49 min
Jul 7, 6:30 PM CDTTornado WarningGIDSmith45 min
Jul 7, 6:43 PM CDTTornado WarningGIDRooks47 min

Nearby

Tornado Warnings in Kansas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.